Appendix 2 (as supplied by the authors): Creating a roadmap for researchers working with the Obesity, Diabetes, and Nutrition Strategic Clinical Network: A planning exercise to identify priorities for the care of Albertans with Diabetes

AGENDA

	DAY 1	
 To determine To describe the Diabetes, Obe To discuss state To discuss whetee 	urrent care, and who provides it, for people with diabetes in e what Alberta Health Services resources are available to eval he context for and role of the Alberta Health Services Strateg esity and Metabolism undards of care for people with diabetes in Alberta to should be responsible for the various aspects of care for p tential clinical pathways for people with diabetes	luate care ric Clinical Network for
Time	Торіс	Presenter
11:45am- 12:15pm	WORKING LUNCH (O'Brien Room 1500)	
12:15 - 12:20pm	1. Welcome and purpose	Alun Edwards / Braden Manns
12:20 - 12:30pm	2. Introductions	Alun Edwards
12:30 – 2:00pm	 Background: An overview of the current programs, strategies and research initiatives targeting diabetes within Alberta (who are the current players) – 20 minutes Describe the context for and role of the Alberta Health Services Strategic Clinical Network for Diabetes, Obesity and Metabolism (standards, clinical pathways) – 20 minutes Describe the role of Primary care networks in diabetes care – 20 minutes An overview of current care and outcomes in people with diabetes – 20 minutes Questions and discussion – 10 minutes 	Alun Edwards/Peter Sargious Alun Edwards
		Oliver David/Ted Braun / Richard Lewanczuk

Appendix to: Manns B, Braun T, Edwards A, et al. Identifying strategies to improve diabetes care in Alberta, Canada, using the knowledge-to-action cycle. *CMAJ Open* 2013. DOI: 10.9778/cmajo.20130024. Copyright © 2013 The Author(s) or their employer(s).

To receive this resource in an accessible format, please contact us at cmajgroup@cmaj.ca.

		۱ ۱
		Braden Manns
		All
2:00 – 2:15pm	 4. An Overview of Alberta research platforms Interdisciplinary Chronic Disease Collaboration – 5 minutes Alberta Diabetes Surveillance System / ACHORD – 5 minutes APPROACH – 5 minutes 	Brenda Hemmelgarn Jeff Johnson Doreen Rabi
2:15 – 2:35pm	5. How to improve care in diabetes – an overview of the knowledge to action cycle	Sharon Straus
2:35-3:05pm	6. What quality improvement initiatives work in diabetes? An update from a recent systematic review.	Andrea Tricco, Jeremy Grimshaw, Noah Ivers
3:05-3:30pm	COFFEE BREAK	
3:30-4:00pm	7. What are the barriers to optimizing care for people	
	with diabetes?	Catherine Yu
	 Ontario experience – 8 minutes Calgary experience – 8 minutes Summary of primary care physician focus group and patient survey – 14 minutes 	Julie McKeen
	and patient survey – 14 minutes	Selina Allu/Braden Manns
4:00-4:20pm	8. Defining the priorities of decision makers – the Strategic Clinical Network for Diabetes, Obesity and Metabolism, Alberta Health Services, Alberta Health	Alun Edwards
	 Who to target for intervention? 	Discussion by all
4:20-4:50pm	9. Defining the priorities of decision makers – the Strategic Clinical Network for Diabetes, Obesity and Metabolism, Alberta Health Services, Alberta Health	

	How to identify those who need intervention? (1)	Small group breakout:
	 What interventions should be provided and to who? (2) Setting standards (3) How to track the effectiveness of changes in clinical care? (4) What outcomes are relevant? What is measurable? What data sources are available (electronic etc)? 	Facilitator leads: Ted Braun (1); Peter Sargious (2), Alun Edwards (3), Marcello Tonelli(4) Discussion by all
4:50-5:30pm	10. Small group presentations and overall discussion	Facilitator leads
5:30-5:45pm	11. Summary and Next Steps	Alun Edwards

Day 2 Testing innovative strategies for identifying & intervening in patients with diabetes at high risk-role of the laboratory **Objectives:** • To determine what subset of patients with diabetes should be targeted for potential intervention • To determine how we can efficiently and accurately identify patients on a population/provincial basis with diabetes and a high risk of complications • To determine how patients (once identified), can be accessed for intervention To describe what are the barriers and facilitators to improving care • To determine what KT interventions should be considered • To determine the best method for testing the effectiveness of the selected strategy(ies) • To determine what outcomes should be tracked to assess the effectiveness of the implementation strategy • Time Topic Presenter 7:45 - 8:00am BREAKFAST

Braden Manns

8:00 - 8:05am

1. Welcome and purpose

8:05 - 8:15am	2. Introductions	All
8:15 - 8:35am	 Background: Overview of the relevant research activities ICDC and the laboratory – 10 minutes ACHORD – 10 minutes KT Canada and Li Ka Shing Knowledge Institute – 10 minutes Restating the priorities/current interests of knowledge users (Summary of Day 1) – 5 minutes 	Braden Manns, Brenda Hemmelgarn, Sharon Straus, Jeremy Grimshaw
8:35 - 9:10am	 4. Restating the priorities/current interests of knowledge users (Summary of Day 1) What interventions will be policy? What is researchable? 	Braden Manns / Alun Edwards
9:10-9:35	5. More on quality improvement initiatives in diabetes.	Noah Ivers, Andrea Tricco
	 More details on the most effective QI initiatives What QI strategies work in patients with inadequately controlled diabetes 	
9:35 - 9:55am	6. What quality improvement initiatives work in diabetes?	J. Grimshaw
9:55 – 10:15 am	 Further information required – Forest and trees 7. What will be the key CDA 2013 guidelines with respect to knowledge translation? – 15 minutes 	Catherine Yu
10:15-10:30 am	COFFEE BREAK	
	8. Designing the research project	
10:30-10:50am	8A) What subset of patients with diabetes to target?	All
	Summarizing Day 1 discussion – 20 minutes	
10:50 – 11:20am	 8B) How can high risk patients be identified? - 30 minutes Can the laboratory be used to identify patients? 10 mins How can we efficiently and accurately identify patients on a population/provincial basis with diabetes at high risk of complications, including potentially using laboratory data? (20mins) 	Brenda Hemmelgarn / Chris Naugler

11:20- 11:50am	8C) How can patients (once identified) be accessed for intervention? – 30 minutes	All
11:50 – 12:30pm	LUNCH BREAK	
12:30am - 1:30pm	 8D) Given the identified barriers, what KT interventions should be considered? – 1 hour What are the objectives/targets (improve A1C; BP; other?)? What intervention do we need to consider - discussion will focus on addressing the barriers from the focus groups, and will be informed by the members of KT Canada. Discussion and link to upcoming CDA guidelines. 	All
1:30 - 1:45pm	 8E) What study design is feasible and is the best to address the question? – 30 minutes Cluster RCT; Stepped wedge design? 	All
1:45-2-15pm	 8F) What outcomes should be tracked to assess the effectiveness of the implementation strategy? – 30 minutes Consideration will be given to the laboratory and administrative data sources available to the researchers, as well as determining the most appropriate outcomes for study. 	AII
2:15-2:30pm	8G) Should additional knowledge users/stakeholders be included? – 15 minutes	All
2:30 – 3:00pm	9. Summary and next steps – 30 minutes	Braden Manns